Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 179, NWS Kansas City, MO

July 31, 20164 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 31, 2016, 10:50 PM CDT for 4 counties in Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2016, 10:50 PM CDT (03:50 UTC)
Expired
Jul 31, 2016, 11:15 PM CDT
In force
25 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, MO, Lafayette County, MO, Ray County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 71 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2139 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
410 m²/s²
Significant tornado parameter
1.7
Supercell composite
19.7

Open this sounding in Storm Lab

The text

As transmitted.

925 
WUUS53 KEAX 010350
SVREAX
MOC033-107-177-195-010415-
/O.NEW.KEAX.SV.W.0179.160801T0350Z-160801T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1050 PM CDT SUN JUL 31 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CARROLL COUNTY IN NORTH CENTRAL MISSOURI...
  NORTHEASTERN LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI...
  WEST CENTRAL SALINE COUNTY IN CENTRAL MISSOURI...
  SOUTHEASTERN RAY COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 1115 PM CDT

* AT 1050 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARDIN...OR
  8 MILES NORTHEAST OF LEXINGTON...MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CARROLLTON...WAVERLY...NORBORNE...HARDIN...DOVER AND GRAND PASS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3921 9386 3934 9385 3937 9341 3914 9340
TIME...MOT...LOC 0350Z 264DEG 13KT 3927 9377 

HAIL...1.00IN
WIND...60MPH
 
$$

HAWBLITZEL
1 follow-up statement
019 
WWUS53 KEAX 010414
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1114 PM CDT SUN JUL 31 2016

MOC033-107-177-195-010424-
/O.EXP.KEAX.SV.W.0179.000000T0000Z-160801T0415Z/
CARROLL MO-LAFAYETTE MO-SALINE MO-RAY MO-
1114 PM CDT SUN JUL 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CARROLL...
NORTHEASTERN LAFAYETTE...WEST CENTRAL SALINE AND SOUTHEASTERN RAY
COUNTIES WILL EXPIRE AT 1115 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3921 9386 3934 9385 3937 9341 3914 9340
TIME...MOT...LOC 0411Z 264DEG 13KT 3927 9377 

$$

HAWBLITZEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 8:25 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 31, 8:25 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
825 PM CDT SUN JUL 31 2016

.Update...
Issued at 825 PM CDT SUN JUL 31 2016

Short-range models continue to develop showers and thunderstorms
further west than previous runs. The axis of highest probabilities
now looks like a St Joe to Boonville and north. This is along an axis
of deep moist convergence associated with a frontal boundary in the
area. Deep isentropic ascent along this boundary in the 305k to 310 k
layer should aid development. Only modest instability is expected and
0-6 km shear of 20 to 25 kts indicate that the threat of anything
severe is low. But there may be some robust initial updrafts that
could produce small hail. Storms should congeal and track to the east
with individual cells moving generally southeast. Locally heavy rain
is also likely which could lead to an isolated flood threat given
precipitable water values close to 2 inches.

&&

.Discussion...
Issued at 237 PM CDT SUN JUL 31 2016

Morning showers and thunderstorms are winding down gradually across
the area, likely in response to the overnight low level jet
subsiding. A few showers linger across the area, but generally
expect this activity to grind to a halt through the afternoon.
Temperatures have struggled to meet Max T expectations, due to
lingering thick cloud cover and off-n-on rain. Have lowered Sunday
afternoon/evening Max T forecast to account for this lingering cloud
cover. With the clearing just off to the west in NE Kansas, it's
conceivable that the back edge of the cloud cover could reach the KC
area before daytime heating subsides, so there could still be a
quick upshoot of temperature across the western half of the forecast
area. That being said, the upshoot of temperature should still stay
below morning Max T expectations.

Tonight strong and fairly deep isentropic lift along the 310K and
315K thetaE surfaces will likely yield another round of thunderstorm
activity across northern Missouri. The best chances for rain will be
north of Interstate 70, mainly along and north of the HWY 36
corridor, but there is a chance that these thunderstorms will come
as far south as the KC metro and points along Interstate 70. Areas
south of Interstate 70 are less likely to see any of these overnight
showers and thunderstorms.

This ushers in the heat wave that is expected for the majority of
the upcoming week. The mid level pattern is strongly suggestive of a
strong ridge building into the central Plains and affecting the
local areas with warm and clear days. Absent any clear boundaries to
form on, thunderstorm chances will be minimal through the week, with
perhaps the best chances for rain being across northern Missouri,
closer to the faster mid level westerly flow. Areas across central
and southern Missouri could miss out on much rain through the week
absent any unforeseen mesoscale processes. Since there is a decent
chance of nocturnal convection across Iowa on one or many of the
next several nights, there is always the chance for an outflow
boundary to reach into northern Missouri, bringing relief from the
otherwise prolonged heat as well as a few showers and thunderstorms.
By late in the week the ridge flattens out as a northern Plains
trough rolls through the area. This will also send a boundary
plunging southward into northern and perhaps central Missouri for
the late part of the week, into the weekend. As of now this boundary
is expected to hang up generally along the MO River/I-70 and could
bring limited relief to the KC area and points south of I-70. It
could however be a focus for thunderstorm activity. Given the
uncertainty of how that time period will play out will avoid any
details about rainfall amounts. Have forgone heat warning/advisory
for the time being, considering generally marginal heat advisory
criteria in the going forecast. So, with further uncertainty
regarding nightly/daily cloud cover and any boundaries that might be
in play, have opted to let the next shift have a look at the
conditions before issuing any official notification of the heat this
week.

&&

.Aviation...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 617 PM CDT SUN JUL 31 2016

It continues to look like storms will develop in the 05Z-07Z time
frame along or just east of the terminals, most likely impacting the
KSTJ area. Have maintained the VCTS for that terminal but also for
the Kansas City terminals. While it's more likely that storms will be
just east of these sites, it's possible development could occur
further west. Outside of a storm affecting a terminal, VFR conditions
are expected.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Update...CDB
Discussion...Leighton
Aviation...CDB
Hazardous weather outlook, Jul 31, 4:53 AM CDT, 17 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
453 AM CDT SUN JUL 31 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
453 AM CDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 A FEW STRONG STORMS ARE POSSIBLE THIS MORNING ACROSS EASTERN KS AND
FAR WESTERN MO.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 HEAT INDEX VALUES OF 102 TO 107 EXPECTED MONDAY THROUGH THURSDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 11:21 PM CDTAreal Flood AdvisoryEAXCarroll, Cooper, Howard, Lafayette, Saline4 hr
Aug 1, 12:05 AM CDTFlash Flood WarningEAXCooper, Howard, Saline16 hr
Aug 1, 1:05 AM CDTSpecial Weather StatementEAXDaviess25 min
Aug 1, 1:40 AM CDTFlash Flood WarningEAXCaldwell, Carroll, Lafayette, Livingston, Ray, Saline6 hr
Aug 1, 2:28 AM CDTFlash Flood WarningEAXCooper, Pettis, Saline13 hr
Aug 1, 2:33 AM CDTRiver Flood WarningEAXCarroll5 days
Aug 1, 2:46 AM CDTRiver Flood WarningEAXCooper, Saline5 days
Aug 1, 2:51 AM CDTAreal Flood AdvisoryEAXCaldwell, Daviess, DeKalb, Gentry, Harrison, Livingston and 1 more6 hr
Aug 1, 2:57 AM CDTRiver Flood WarningEAXCooper49 hr
Aug 1, 3:45 AM CDTFlash Flood WarningEAXCaldwell, Daviess, DeKalb, Gentry, Grundy, Harrison and 2 more12 hr
Aug 1, 4:46 AM CDTFlash Flood WarningEAXHenry, Johnson, Pettis11 hr
Aug 1, 6:26 AM CDTRiver Flood WarningEAXCooper44 hr
Aug 1, 6:53 AM CDTRiver Flood WarningEAXLinn, Livingston51 hr
Aug 1, 6:53 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston3 days
Aug 1, 7:43 AM CDTFlash Flood WarningEAXCaldwell, Carroll, Lafayette, Livingston, Ray, Saline8 hr
Aug 1, 9:31 AM CDTRiver Flood WarningEAXJohnson, Pettis46 hr
Aug 1, 1:54 PM CDTRiver Flood WarningEAXCass, Henry, Johnson38 hr
Aug 1, 3:29 PM CDTAreal Flood WarningEAXCaldwell, Carroll, Daviess, DeKalb, Gentry, Grundy and 4 more24 hr
Aug 1, 3:33 PM CDTAreal Flood WarningEAXCooper, Henry, Howard, Johnson, Lafayette, Pettis and 1 more24 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.